Iowa, 2002

Tornado in Iowa, April 17, 2002

April 17, 2002 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 2:00 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 17, 2:00 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED APR 17 2002

18Z SFC ANALYSIS SHOWED LOW PRESSURE DEVELOPING OVER WY WHILE
STALLED BOUNDRY ACROSS NRN KS AND NRN MO WAS STARTING TO LIFT NORTH.
SHARP LOW LEVEL MOISTURE GRADIENT IN PLACE OVER EASTERN KANSAS.

COMBINATION OF INCREASING SOUTH FLOW AND ADVECTION OF THE LOW
LEVEL MOISTURE INTO THE CWA TONIGHT SHOULD PREVENT TEMPS FROM
FALLING OFF MUCH OVERNIGHT SO HAVE BOOSTED MINS TO THE 60S AS A
RESULT.  WILL CONTINUE WITH MENTION OF SLGT CHC THUNDER TONIGHT
AS WESTERN SYSTEM GETS ORGANIZED AND WARM FRONT LIFTS ACROSS THE
CWA. MODELS SIMILAR IN TAKING SFC LOW ACROSS SD TONIGHT AND
INTO SWRN MN ON THURSDAY WITH FRONT MOVING THROUGH SERN PARTS OF
THE CWA DURING MAX HEATING.  ETA INDICATES BEST INSTABILITY BY
THAT TIME EAST OF THE AREA BUT WILL NONETHELESS STAY WITH SOME LOW
POPS AS FRONT MOVES THROUGH AND COLD ADVECTION KICKS IN OVER THE
AREA.  SOME MODEL DIFFERENCES IN EXTENDED PERIOD AS EXTENDED ETA
SHOWING H85 BOUNDRY LITTLE FURTHER NORTH THAN AVN IN 72-84HRS SO
WILL MENTION LOW POPS SAT AFTN/SAT NIGHT.  BASED ON NEW AVN WILL
ALSO TAKE OUT POPS FOR SUNDAY AND MONDAY AND LEAVE CHANCE IN FOR
TUE/WED.

TEMPERATURES WILL AGAIN PRESENT A CHALLENGE AS FRONT MOVES THROUGH
ON THURSDAY WITH STRONG CONTRAST EITHER SIDE OF FRONT. WILL LEAN
TOWARD WARMER ETA AT THIS TIME WITH SERN AREAS REACHING UPPER 80S.
MUCH COOLER THURSDAY NIGHT INTO THE WEEKEND AS HIGH BUILDS DOWN WITH
SEASONAL READINGS REMAINDER OF EXTENDED PERIOD.

FOBERT
...

330 AM CDT WED APR 17 2002

FORECAST CHALLENGES...RETURN OF SFC FNT AND DVLPMENT OF TSRA THIS
AFTERNOON AND TONIGHT.

SYNOPSIS...AFTER AN ACTIVE SVR WX NIGHT FOR THE FCST
AREA...NEGATIVELY TILTED TROF SWEEPS NORTHEAST...SHIFTING THE TSRA
TO MN-IA-ERN KS.  SFC FNT PUSHING THRU SW IA NOW AND DEWPOINTS HAVE
FALLEN TO THE 30S/40S BEHIND THE FNT AND THE WNDS HAVE DIMINISHED
SIGNIFICANTLY.

FORECAST...ERLY THIS AM MINOR SHORTWAVE FCST BY ETA TO PRODUCE
PRECIP...HOWEVER SHORT TERM AVN/RUC DRY.  STLT INDICATING STG DRYING
AND SUBSIDENCE AND WILL KEEP VERY SHORT TERM FCST DRY.

MAIN UPR LOW OVR WA CONSISTENTLY FCST BY BOTH THE ETA/AVN TO WEAKEN
AND SPLIT INTO TWO LOWS NR OR AND MT BY 06Z TONIGHT.  SHORT TERM
FCST INVOLVES SFC FNT KS/MO THAT PUSHES N INTO SE NEB/SRN IA LATE
TAF.  MODELS DIFFER ON THE LOCATION OF THE SFC LO AT 00Z WITH THE
ETA/AVN SIMILAR OVR ERN WY AND THE NGM FARTHER N OVR ERN MT.  NGM
CONTINUES NWD BIAS AT 12Z AS ETA/AVN HAS THE SFC LO OVR ERN SD AND
SFC FNT INTO ERN NEB.  MID DAY THU THE FNT EXITS THE FCST AREA AND
SFC HI PRES BUILDS IN FM MT.  HI PRES RMNS OVR THE FCST AREA WELL
INTO THE EXTENDED.  DAYS 1 AND 2...MODEL TRENDS CONTINUE TO WEAKEN
SHORT WAVE TROF AND ETA SEEMS TO HANDLE THIS BEST.

DAY1 SPC OUTLOOK HAS ERN NEB AND WRN IA IN SLGHT RISK FOR DAY 1
VALID THRU 12Z 4/18. WAA/INSTABILITY/FAVORABLE SHEAR PROFILES
DEVELOP LATE THIS AFT AND INCREASES THIS EVE.  CAPE VALUES INCREASE
TO 1-2K J/KG ACRS SE NEB TAF AND 2-3K J/KG THIS EVE.  HAVE INCLUDED
CHC FOR TSRA LATE TAF SE AND ALL OF THE FCST AREA TON AND LEFT THU
DRY.  TEMPERATURES TAF MID 70S N TO LOWER 80S S.  S/SE WINDS TO
INCREASE LATE THIS AFT AND EVE INTO THE BREEZY CATEGORY.  DURING THE
DAY THE SFC BOUNDARY PUSHES ACRS THE FCST AREA.  FOR NOW HAVE MAINLY
GONE DRY FOR THE REST OF THU/FRI AS THE SFC BOUNDARY/MID LEVEL WAA
AFFECTS LOCATIONS FARTHER S.

EXTENDED...SAT-TUES. SFC HI PRES AND NE FLO IS FCST FOR THE AREA SAT
AND SUN.  THERE ARE SOME TIMING DIFFERENCES WITH THE NEW MRF.  THE
OLD MRF HAD 30/40 POPS FOR SEVERAL DAYS.  THE NEW MRF STILL HAS
30/40 POPS...HOWEVER...HAS THE GREATEST CHC PRECP SUN AND WED.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

FOBERT

In the hours before

Special weather statement, Apr 17, 4:12 PM CST, 1 hour 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT WED APR 17 2002

STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST
IOWA TONIGHT.

A WARM FRONT WILL LIFT NORTH ACROSS EASTERN NEBRASKA AND WESTERN
IOWA TONIGHT...AS A LOW PRESSURE SYSTEM MOVES FROM WYOMING
ACROSS SOUTHERN SOUTH DAKOTA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA AS
WARM MOIST AIR IS LIFTED OVER THE SURFACE FRONT.  A LOW LEVEL
JET WILL ALSO ADD TO THE INSTABILITY.	THE INSTABILITY WILL BE
WEAKLY CAPPED BY A LAYER OF WARM AIR AT MID LEVELS OF THE
ATMOSPHERE.  IF THE CAP BREAKS...RAPID THUNDERSTORM DEVELOPMENT
WILL BE LIKELY.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harrison

When
April 17, 5:29 PM CST to 5:35 PM CST
Where
Harrison County, 2 mi N of Logan
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
41.683, -95.800

A tornado reported by an amateur radio operator was also caught on film by a veteran storm chaser who described the tornado as having rotating dust swirls directly under a bowl shaped lowering and rotating mesocyclone. The tornado apparently touched down in open country and caused little or no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292045.